Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 2, 2004

May 2, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down several trees in an apartment complex in Norristown. Two vehicles were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down several trees in an apartment complex in Norristown. Two vehicles were damaged. PECO Energy reported about 6,200 homes and businesses lost power in Montgomery and Bucks Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 2, 3:30 PM EST, 6 hours 50 minutes earlier.

Area forecast discussion, May 2, 3:30 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT SUN MAY 2 2004

AT 430 PM, THERE WAS NO PRECIP IN OUR FORECAST AREA.  THE ONLY
WEATHER OF SIGNIFICANCE WAS THE FOG BANK RIDING UP ALONG THE COASTS
OF DELAWARE AND NEW JERSEY.  THE FOG SHOULD CONTINUE TO BE A FACTOR
THROUGH AT LEAST THIS EVENING AS THE FOG BANK CONTINUES TO LIFT
SLOWLY TO THE NORTH AND NORTHEAST.

THERE ARE TWO FAIRLY DISTINCT AREAS OF PRECIP WELL OUT AHEAD OF THE
SHORT WAVE TROUGH DIGGING OVER THE MISSISSIPPI RIVER VALLEY.  THE
FIRST EXTENDS FROM EASTERN ONTARIO DOWN INTO WEST VIRGINIA.  THAT
AREA SHOULD LIFT TO THE NORTH NORTHEAST AND IT IS EXPECTED TO AFFECT
THE NORTHWESTERN PART OF OUR FORECAST AREA EARLY TONIGHT.  WHILE
THERE IS A SEVERE TSTM WATCH JUST TO OUR WEST WERE NOT EXPECTING IT
TO BE EXPENDED ANY FARTHER TO THE EAST.  BY THE TIME THE PRECIP
REACHES OUR COUNTIES WELL HAVE LOST THE SUNS CONTRIBUTION TO THE
INSTABILITY THAT IS ENHANCING THE STORMS.

THE SECOND BATCH OF PRECIP COVERS MUCH OF THE PIEDMONT AND THE
COASTAL PLAIN FROM SOUTHERN VIRGINIA SOUTHWARD.  THOSE SHOWERS AND
SCATTERED TSTMS SHOULD CONTINUE TO LIFT TO THE NORTH NORTHEAST AND
THE BULK OF THAT ACTIVITY IS EXPECTED TO AFFECT OUR FORECAST AREA
FROM TONIGHT INTO MONDAY MORNING.

THE PRECIP IS EXPECTED TO GRADUALLY PULL OUT OF OUR REGION ON
MONDAY, BY NOON AT MOST LOCATIONS.  MEANWHILE THE VORTEX ROTATING
AROUND THE BASE OF THE MID/UPPER LEVEL TROUGH SHOULD PASS OVERHEAD
ON MONDAY NIGHT.  THAT FEATURE WAS LOCATED OVER MISSOURI AT 400 PM
AND WAS EVIDENT ON SATELLITE AND RADAR IMAGES.  EVEN THOUGH IT HAS
SOME SHOWER ACTIVITY WITH IT THIS AFTERNOON MUCH OF THAT SHOULD
DISSIPATE DURING THE NIGHTTIME HOURS.

ANOTHER SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT IS EXPECTED FOR
WEDNESDAY EVENING.  THAT SHOULD BE OUR ONLY OTHER CHANCE FOR PRECIP
DURING THE COMING WEEK.  WE COULD SEE A REINFORCING BACK DOOR TYPE
COLD FRONT LATE IN THE WEEK BUT THERES NOT A GREAT DEGREE OF
CONFIDENCE IN THE TIMING AND LOCATION OF THAT FEATURE AT THIS POINT.
- IOVINO

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 52 56 35 55 / 100 50 10 10
ABE 54 60 39 63 / 100 50 10 10
RDG 54 60 39 63 / 100 50 10 10
PHL 58 62 45 65 / 100 80 10 10
12N 52 53 35 58 / 100 100 10 10
SMQ 56 61 40 65 / 100 80 10 10
TTN 58 62 41 64 / 100 80 10 10
MIV 57 63 42 67 / 100 100 10 10
N55 54 60 44 65 / 100 100 10 10
ACY 57 62 42 66 / 100 100 10 10
ILG 58 62 42 65 / 100 80 10 10
DOV 56 63 43 68 / 100 100 10 10
GED 57 63 43 68 / 100 100 10 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SMALL CRAFT ADVISORY FOR SEAS.
MARINE/DEL BAY...NONE.
&&
Hazardous weather outlook, May 2, 3:45 AM EST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT SUN MAY 2 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-021100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN MAINLY LATE THIS
AFTERNOON OVER NORTHWESTERN NEW JERSEY, THE SOUTHERN POCONOS AND THE
LEHIGH VALLEY. THAT ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST TO
THE COAST TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING, AND SOME HEAVY RAIN AND LOCALIZED
FLOODING ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

IF ANY LOCALIZED FLOODING DOES OCCUR, IT COULD LINGER INTO MONDAY AS
RAIN WILL BE SLOW TO CLEAR THE REGION. OTHERWISE, NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MPD

In the hours before

Special weather statement, May 2, 6:42 PM EST, 3 hours 38 minutes before
PAZ060-067-068-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
742 PM EDT SUN MAY 2 2004

...A STRONG THUNDERSTORM WILL AFFECT CHESTER AND BERKS COUNTIES
THROUGH 830 PM...

AT 745 PM THE THUNDERSTORM WAS JUST ENTERING THE EXTREME WESTERN
PORTIONS OF THE TWO COUNTIES. THE THUNDERSTORM WAS MOVING EAST OT 30
MPH.

BERNVILLE...BIRDSBORO...COATESVILLE...DOWNINGTOWN...ELVERSON
...FLEETWOOD...HAMBURG...HONEY BROOK...LEESPORT...LENHARTSVILLE...
LIONVILLE...PARKESBURG...READING...STRAUSSTOWN...WERNERSVILLE...WEST
GROVE AND WOMELSDORF ARE IN THE PATH OF THIS STORM.

HAIL...STRONG WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 2, 10:20 PM EST
Where
Montgomery County, Norristown
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.117, -75.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398540.